Wisconsin, 2020Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020
May 17 to 19, 2020 · NWS GRB · 5 events in 4 counties and zones
A strong, slow-moving low pressure system drifted southeast across the upper Midwest over a 3 day period from May 17 through May 19. This system interacted with copious moisture streaming north from the Gulf of Mexico that resulted in several rounds of moderate to heavy rainfall across Wisconsin, northern Illinois and Lower Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, slow-moving low pressure system drifted southeast across the upper Midwest over a 3 day period from May 17 through May 19. This system interacted with copious moisture streaming north from the Gulf of Mexico that resulted in several rounds of moderate to heavy rainfall across Wisconsin, northern Illinois and Lower Michigan. Widespread rainfall amounts of 3 to 5 inches fell across much of east-central and northeast Wisconsin with a few locations breaking daily rainfall totals. The heavy rainfall was also accompanied by strong northeast winds gusting to 40 to 50 mph. The combination of heavy rainfall, record high Lake Michigan water levels and northeast winds, led to widespread flooding and beach erosion at shoreline areas along the Bay of Green Bay and Lake Michigan. The strong northeast winds hindered the drainage of water from the Fox and East Rivers into the mouth of the bay, which contributed to flooding in parts of downtown Green Bay and further inland along the East River. Significant flooding was also observed in the city of Oconto along the Oconto River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 5:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 5:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
640 PM CDT Sun May 17 2020
Updated aviation portion for 00Z TAF issuance
.UPDATE...
Issued at 423 PM CDT Sun May 17 2020
Based on how much rain has already fallen across east-central
Wisconsin this afternoon and heavier rains on radar are headed
toward the lakeshore counties, have issued a Flood Advisory for
Brown, Kewaunee, Calumet and Manitowoc Counties until 930 PM.
The Flood Watch for Outagamie and Winnebago Counties has been
cancelled.
&&
.SHORT TERM...Tonight and Monday
Issued at 256 PM CDT Sun May 17 2020
The extent of flooding (both lakeshore and urban) remains the main
point of emphasis over the next 24 hours.
The 19Z MSAS surface analysis showed a broad area of low pressure
that was roughly centered over northwest IL with a cold front
extended south through the mid-MS Valley. High pressure stretched
from Hudson Bay west-southwest into the northern Plains. A tight
pressure gradient between these two system has produced wind gusts
of 20 to 30 mph across central and east-central WI. Radar mosaic
indicated a large slug of light to moderate rain showers over WI,
IL, IN and lower MI.
A closed mid-level low pressure system will slowly track into
northwest IL, while the surface low moves into Indiana tonight.
Meanwhile, the strong area of high pressure to remain anchored
just east of Hudson Bay to the northern Plains. The tight pressure
gradient will remain over northeast WI with sustained east-
northeast winds of 15 to 30 mph and gusts to 30 to 40 mph. Thus,
the threat of lakeshore flooding will persist, especially over
southern Oconto and northern Brown Counties where the Bay of Green
Bay would funnel the stronger winds and interact with high water
levels. As for the urban flooding potential, plenty of moisture
already in place with PW values of 1.00 to 1.50 inches. Despite
the lack of a frontal boundary (a warm front is located well to
our south), models show strong WAA over the eastern half of the
Great Lakes which gets pulled back into eastern WI. Add in
favorable jet dynamics and mid-level forcing from shortwaves
rotating around the closed low and the risk of flooding persists
over eastern WI. Based on expected rainfall totals, have expanded
the Flood Watch north to include southern Oconto and southern
Marinette Counties. Min temperatures to generally be in the 45 to
50 degree range.
Unfortunately, not much changes going into Monday as the closed
low only drifts southeast into central IL, while the surface low
creeps across Indiana. This leaves little change to the overall
synoptic pattern, other than the WAA weakens a bit. Additional
precipitation will not be as heavy as Sunday or Sunday night,
however any rainfall could exasperate any inland flooding that may
occur. The persistent east-northeast wind to also continue through
Monday, therefore the threat of lakeshore flooding will prevail.
Another problem will be river flooding including the rivers of:
Menominee, Oconto, Suamico, Fox, East, Kewaunee and Manitowoc.
Anyone living near these rivers will need to watch levels closely
and move to higher ground if necessary. Max temperatures on Monday
to range from the lower 50s over east-central Wisconsin, to around
60 degrees over far north-central Wisconsin.
.LONG TERM...Monday Night Through Sunday
Issued at 256 PM CDT Sun May 17 2020
Showers should continue across the eastern counties Monday night
along an inverted surface trough from Kentucky and Tennessee to
Lake Michigan. Clouds and showers will keep low temperatures about
five degrees above normal.
A few showers could continue Tuesday morning near the lakeshore,
but then upper ridging and a large surface high pressure system
should then bring dry weather Tuesday afternoon through early
Friday with seasonable temperatures.
A cold front could a produce a few showers Friday afternoon as it
slows and weakens in Minnesota. The models diverge about what
happens after that, but it seems like most of the shower activity
next Saturday and Sunday will be in western Wisconsin and the
Northern Plains.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 635 PM CDT Sun May 17 2020
Poor flying conditions are expected through Monday as a slow-
moving system passes to our south. Flight conditions should
remain in the IFR/low-end MVFR range, with LIFR conditions
possible at the eastern TAF sites due to periodic heavy rainfall
and continued winds off Lake Michigan.
Gusty east to northeast winds will continue through Monday, with
peak winds surpassing 30 knots at times. Just above the surface,
winds are forecast to be in the 40 to 55 knot range, thus have
maintained the LLWS for all TAF sites through at least Monday
morning.
&&
.MARINE...
Issued at 256 PM CDT Sun May 17 2020
Strong and gusty east to northeast winds are expected to persist
through Monday as a low pressure system tracks to our south.
Winds and waves will peak tonight and begin slowly subsiding
Monday afternoon. A Gale Warning for the Bay of Green Bay and the
nearshore waters of Lake Michigan begins at 7 PM this evening and
continues through 7 PM Monday. A Small Craft Advisory would
likely become necessary Monday night due to slowly subsiding
waves.
&&
.HYDROLOGY...
Issued at 256 PM CDT Sun May 17 2020
Total rainfall amounts from today through Monday night are
expected to be in the 2 to 4 inch range across eastern Wisconsin.
The combination of moderate to heavy rain and east to northeast
winds may cause flooding as rivers are unable to empty into the
bay of Green Bay and Lake Michigan. Low-lying areas may also have
inland flooding. A Flood Watch remains in effect from the Fox Valley
east to the lakeshore and southern Oconto County through 7 PM
Monday. A Flood Watch has been issued for southern Oconto and
southern Marinette Counties until 7 AM Tuesday. Residents living
along the Marinette, Oconto, Suamico, Fox, East, Kewaunee and
Manitowoc Rivers should monitor later forecasts for possible
warnings.
Persistent gusty east to northeast winds funneling down the Bay
of Green Bay, combined with high water levels, will cause
lakeshore flooding along northward facing beaches through Monday.
The worst flooding would be over southern Oconto and northern
Brown Counties that are typically more susceptible to flooding on
strong northeast winds. A Lakeshore Flood Warning remains in
effect for these two counties with a Lakeshore Flood Advisory for
the counties of southern Marinette, Door, Kewaunee and Manitowoc.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory until 7 PM CDT Monday for WIZ022-040-
050-073.
Lakeshore Flood Warning until 7 PM CDT Monday for WIZ039-074.
Flood Watch through Tuesday morning for WIZ022-073-074.
&&
UPDATE.........Kallas
SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Kieckbusch
MARINE.........Kallas
HYDROLOGY......Kallas
Hazardous weather outlook, May 17, 2:04 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
304 PM CDT Sun May 17 2020
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
304 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Strong and gusty east to northeast winds will result in lakeshore
flooding along the southern bay. Areas along the shoreline from
Oconto to Green Bay to the Sturgeon Bay Canal will be most at
risk. Flooding is also possible where the Marinette, Oconto,
Suamico, Fox, and East Rivers flow into the bay. Minor flooding
and erosion is also possible along the Lake Michigan shoreline.
Locally heavy rainfall is expected at times through tonight, mainly
in eastern Wisconsin. One to three inches of additional rain is
forecast with lesser amounts farther northwest. This may result
in some flooding urban, small stream and basement flooding.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
The risk of flooding along the shoreline of Green Bay and Lake
Michigan will continue into Monday evening due to persistent and
gusty northeast winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any flooding and wind gusts over
40 mph to the National Weather Service in Green Bay.
LMZ521-522-541>543-182015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
304 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Northeast winds with gale force gusts over 35 knots are expected
tonight. A Gale Warning is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Northeast gales are forecast to continue into early Monday evening.
Hazardous conditions to small craft will continue through Tuesday
afternoon.
AK/RDM
In the hours before
Local storm report, May 17, 5:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
653 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLOOD 2 W LARRABEE 44.26N 87.75W
05/17/2020 MANITOWOC WI LAW ENFORCEMENT
A PORTION OF MELNIK ROAD IN GIBSON TOWNSHIP HAS BEEN
BARRICADED DUE TO FLOODING.
&&
TIMKLocal storm report, May 17, 6:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
702 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HEAVY RAIN OSHKOSH 44.01N 88.55W
05/17/2020 M2.83 INCH WINNEBAGO WI ASOS
RAINFALL TOTAL SO FAR AT OSH ASOS
&&
TIMKLocal storm report, May 17, 6:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
703 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HEAVY RAIN MANITOWOC 44.08N 87.66W
05/17/2020 M2.48 INCH MANITOWOC WI AWOS
RAINFALL TOTAL SO FAR AT MTW AWOS
&&
TIMKLocal storm report, May 17, 6:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
729 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HEAVY RAIN NEWTON 43.99N 87.73W
05/17/2020 M2.50 INCH MANITOWOC WI TRAINED SPOTTER
0500 PM HEAVY RAIN 5 NE KIEL 43.96N 87.96W
05/17/2020 E2.10 INCH MANITOWOC WI PUBLIC
0635 PM HEAVY RAIN 6 SE FREMONT 44.20N 88.77W
05/17/2020 M1.75 INCH WINNEBAGO WI TRAINED SPOTTER
0658 PM NON-TSTM WND GST 4 N IOLA 44.56N 89.11W
05/17/2020 E52 MPH WAUPACA WI TRAINED SPOTTER
REPORTED 2 TREES DOWN.
&&
HYKINLocal storm report, May 17, 6:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN 4 NE NEENAH 44.22N 88.38W
05/17/2020 M2.10 INCH CALUMET WI TRAINED SPOTTER
MINOR BACKYARD FLOODING.
&&
HYKINLocal storm report, May 17, 7:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HEAVY RAIN TWO RIVERS 44.15N 87.56W
05/17/2020 M2.80 INCH MANITOWOC WI TRAINED SPOTTER
&&
HYKINLakeshore Flood, Southern Oconto
- When
- May 17, 7:00 PM CST to May 19, 7:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- County Official
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The combination of record high lake levels on the Bay of Green Bay, 3 to 5 inches of rainfall, and strong northeast winds caused flooding along the shoreline in Oconto County. The high water damaged Bayshore Road in the city of Oconto.
Lakeshore Flood, Southern Marinette
- When
- May 17, 7:00 PM CST to May 19, 7:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- County Official
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The combination of record high lake levels on the Bay of Green Bay, 3 to 5 inches of rainfall, and strong northeast winds caused flooding along the shoreline in Marinette County. The high water flooded Red Arrow Park.
Lakeshore Flood, Brown
- When
- May 17, 11:00 PM CST to May 19, 7:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
The combination of record high lake levels on the Bay of Green Bay, 3 to 5 inches of rainfall, and strong northeast winds caused flooding along the shoreline in Brown County. Numerous streets were closed along the Bay of Green Bay due to the high water.
Lakeshore Flood, Door
- When
- May 17, 11:00 PM CST to May 19, 7:00 PM CST
- Where
- Door forecast zone
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
The combination of record high lake levels on the Bay of Green Bay, 3 to 5 inches of rainfall, and Lake Michigan along with strong northeast winds caused flooding along the shoreline in Door County. The high water damaged South Lake Michigan Drive in the town of Clay Banks and Bayshore Road in the town of Union.
Flood, Brown
- When
- May 18, 2:00 AM CST to May 19, 5:00 PM CST
- Where
- Brown County, 0.92 mi E of Cormier to 2.65 mi ENE of Green Bay
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.571, -88.051
The combination of record high lake levels on the Bay of Green Bay, 3 to 5 inches of rainfall, and strong northeast winds backed up the waters on the Fox and East Rivers in Green Bay as well as Duck Creek in the village of Howard. Several streets were closed due to flooding along the Fox and East River in Green Bay as well as Duck Creek in the village of Howard.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882086, 882087, 882085, 882088, 882089.